In the U.S., intravenous acetaminophen (IV APAP) has made its way into some emergency departments as part of a multi-modal pain management approach, in part due to a perception of more rapid and effective pain control compared to the oral/rectal routes. In an effort to reduce opioid use, IV APAP seemingly has the potential to increase the number of non-opioid options such as ketorolac, lidocaine, and ketamine. Indeed, in some post-surgery literature, IV APAP has demonstrated a reduction in opioid use. The utility of IV APAP (compared to PO/PR) in the ED is unclear as there is a paucity of head-to-head efficacy studies comparing IV vs PO therapy… until now.
What is the risk of bleeding after an acute (or acute-on-chronic) overdose of the newer oral antiplatelet and anticoagulant agents? A new study in the Annals of Emergency Medicine set out to answer this question.
Continue reading “Risk of Bleeding After Antiplatelet or Oral Anticoagulant Overdose”
LAST UPDATED July 13, 2018
Physostigmine gets a bad rap, in my opinion. I remember back to my PGY-1 pharmacy residency at UMass when we had a teenage female present with AMS after being found in the woods (Clin Toxicol 2006). She was clearly anticholinergic and the suspected medication, by history, was olanzapine. Physostigmine transformed a delirious patient into one with normal mentation telling us exactly what happened. It was like watching pharmacology in action. It was also the moment when I confirmed the genius of Dr. Ed Boyer and decided to pursue a fellowship in clinical toxicology.
When it comes to Angiotensin Converting Enzyme Inhibitor (ACE-I) induced angioedema, we don’t have a lot of therapeutic options. Traditionally, patients receive the standard allergic reaction medications including corticosteroids, histamine receptor blockers, and sometimes epinephrine. But, for true ACE-I induced angioedema, these therapies do not target the underlying cause and probably treat the clinician more than the patient. In severe cases with airway involvement, we long for a treatment that can reverse impending intubation (or worse).
Enter icatibant, a bradykinin B2 receptor antagonist, that theoretically does target the pathologic process.
Back in 2013, Dr. Pallin’s group in Boston published a study comparing clinical cure rates in uncomplicated cellulitis patients receiving cephalexin or cephalexin plus sulfamethoxazole-trimethoprim (SMX-TMP). I covered this study in a UMEM pearl, with the end result suggesting there was no difference in cure rate between the two treatment arms. Even in communities with high prevalence of MRSA, uncomplicated cellulitis cases without pus or abscess generally seem to be strep species. This was confirmed in the 2014 IDSA guidelines on SSTI in which they recommended streptococcal-only coverage for uncomplicated cases. A new study in JAMA reexamines this treatment strategy.
Most studies evaluating early antibiotic administration in sepsis patients focus on timing of the first dose. We highlight many of these studies in our recent review article on Appropriate Antibiotic Therapy in Emergency Medicine Clinics of North America. But, what about the second dose? A new study in Critical Care Medicine asks that question. Specifically, what is the frequency and magnitude of delays in second dose in patients admitted from the Emergency Department AND what are the risk factors for these delays?
Salicylate-poisoned patients can be incredibly complex and severely ill. Secondary to the significant acid-base abnormalities that can accompany salicylate poisoning, hemodialysis (HD) is sometimes required to facilitate removal and correct acid-base status. In addition, if intubation is needed, hyperventilation on the vent is crucial to match the patient’s minute ventilation prior to insertion of the endotracheal tube.
A new study from the Illinois Poison Center evaluated the relationship between salicylate level, intubation, HD, and mortality.